Ohio, 2013

Damaging Wind in Ohio, June 17, 2013

June 17, 2013 · NWS CLE · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along a stationary front across northern Ohio on June 17th. Moderate instability and high moisture were in place across the region with thunderstorms producing locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered showers and thunderstorms developed along a stationary front across northern Ohio on June 17th. Moderate instability and high moisture were in place across the region with thunderstorms producing locally heavy rainfall. The strongest storm of the day moved southeast off Lake Erie and caused wind damage in Lake and Geauga Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 6:29 PM EST, 59 minutes earlier.

Area forecast discussion, Jun 17, 6:29 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
729 PM EDT MON JUN 17 2013

.SYNOPSIS...
A STATIONARY FRONT ACROSS NORTHERN OHIO WILL MOVE SOUTH AS A COLD
FRONT THIS EVENING. A SECOND AND STRONGER COLD FRONT ACROSS THE
CENTRAL GREAT LAKES WILL MOVE ACROSS THE LOCAL AREA OVERNIGHT.
HIGH PRESSURE WILL BEGIN TO BUILD OVER THE REGION FROM THE NORTH
ON TUESDAY. THIS HIGH WILL THEN DOMINATE THROUGH THE END OF THE
WORKWEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THUNDERSTORMS THAT DEVELOPED ALONG THE LAKE BREEZE THIS AFTERNOON
HAVE LARGELY ENDED ALTHOUGH WE WILL CONTINUE TO MONITOR AN AREA OF
STRONG THUNDERSTORMS APPROACHING THE NORTH SIDE OF LAKE ERIE. THIS
ACTIVITY CONTINUES TO TRACK TO THE SOUTHEAST AND MAY REACH NE
OHIO/NW PA THIS EVENING. INSTABILITY IS LOWER OVER THERE BUT ONE
OF THE THUNDERSTORMS HAS BEEN VERY PERSISTENT...PRODUCING SEVERE
WEATHER IN SOUTHEAST MICHIGAN AND MAY HOLD TOGETHER. THE BETTER
INSTABILITY THAT REMAINS ACROSS THE AREA IS ACROSS NW OHIO BUT
THERE IS LITTLE CU ON VISIBLE SATELLITE SO ANYTHING THAT DEVELOPS
WILL LIKELY BE ISOLATED. THE ACTUAL COLD FRONT WILL PUSH SOUTH
ACROSS THE AREA OVERNIGHT AND WE MAY SEE A FEW SHOWERS AND
THUNDERSTORMS RE- DEVELOP AT THAT TIME.

PREVIOUS DISCUSSION...ANOTHER TRICKY FORECAST. CONVECTION HAS
FORMED ALONG A WEAK STATIONARY BOUNDARY. LOCALLY HEAVY RAINFALL
HAS BEEN REPORTED BUT THE CONVECTION CURRENTLY APPEARS TO BE ON A
DOWNWARD TREND. THE 88D IS SHOWING ALL SORTS OF OUTFLOW BOUNDARIES
FLOATING AROUND AND HARD TO TELL WHERE AND WHEN MORE STORMS MAY
FORM. AS A RESULT WILL KEEP CHANCE POPS GOING OVERNIGHT. A
STRONGER COLD FRONT OVER CENTRAL LOWER MI WILL MOVE ACROSS THE
REGION OVERNIGHT. SOME STORMS ARE ALSO FIRING ALONG THAT FEATURE
AND COULD EVENTUALLY FIND THEIR WAY TO THE AREA. SUSPECT THAT MUCH
OF THE AREA WILL REMAIN DRY BUT THOSE FEW SPOTS THAT DO SEE PRECIP
COULD GET AN INCH OR MORE OF QPF. IT REMAINS VERY UNSTABLE WITH
CAPES IN EXCESS OF 2000 J/KG. LOW LEVEL MOISTURE IS ALSO HIGH SO
THE STORMS SHOULD BE EFFICIENT RAINFALL PRODUCERS. THE ONLY THING
REALLY LACKING TODAY IS A GOOD LIFTING MECHANISM. BY LATE TONIGHT
THE NW END OF THE AREA SHOULD BE RAIN FREE. LOCATIONS BETWEEN THE
STORMS WILL BE PARTLY CLOUDY. HAVE STAYED CLOSE TO GUIDANCE TEMPS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE COLD FRONT EXPECTED LATER TONIGHT WILL STALL SOUTH OF THE AREA
ON TUESDAY. SOME SHOWERS AND A FEW STORMS REMAIN POSSIBLE THROUGH
MIDDAY ESPECIALLY IN THE SOUTH. DEWPOINTS WILL BE SLOW TO LOWER SO
SOME CAPE AND INSTABILITY IS LIKELY. THE DRY SHOULD BEGIN TO WIN
OUT LATER IN THE AFTERNOON AS HIGH PRESSURE TO THE NORTH BEGINS TO
INFLUENCE OUR WEATHER. BY TUESDAY EVENING ALL AREAS SHOULD BE DRY
WITH SKIES RAPIDLY BECOMING CLEAR. QUIET AND COOL WEATHER WILL
THEN CONTINUE THROUGH THE END OF THE PERIOD. AS USUAL HAVE USED A
BLEND OF GUIDANCE TEMPERATURES TODAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH STRONG RIDGE BUILDING
OVER THE AREA OVER THE WEEKEND. THIS WILL CAUSE A GRADUAL WARMING
TREND THROUGH THE WEEKEND WITH TEMPS PEAKING IN THE MID TO UPPER 80S
SUNDAY . EXPECTING A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS
SATURDAY AND SUNDAY.  BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE
MONDAY AS BOTH MODELS PUSH THE NEXT FRONTAL BOUNDARY THROUGH.  USED
THE FASTER GFS FOR THE EXTENDED FORECAST.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
COLD FRONT IS SLOWLY SAGGING SOUTH TOWARD THE AREA. SHOWERS AND
THUNDERSTORMS OVER THE AREA HAVE WEAKENED BUT CONTINUE TO DEVELOP
OVER MICHIGAN AND MOVE SOUTHEAST. WILL MENTION A CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE TAFS IN ASSOCIATION WITH THE COLD FRONT
OVERNIGHT. OTHERWISE...A FEW SHOWERS COULD LINGER AFTER FRONTAL
PASSAGE IN THE SOUTHEAST TOMORROW MORNING. NOT EXPECTING MUCH
WORSE THAN MVFR CEILINGS AND VISIBILITIES BUT A BRIEF IFR COULD BE
REACHED IN ANY SHOWERS OR THUNDERSTORMS. WINDS SHOULD COME AROUND
TO A NORTHERLY COMPONENT AFTER FRONTAL PASSAGE.

.OUTLOOK...MAINLY VFR EXCEPT FOR EARLY MORNING MIST/FOG.

&&

.MARINE...
TROUGH/WEAK SECONDARY FRONT ACROSS THE CENTRAL LAKES SHOULD MOVE
ACROSS LAKE ERIE TONIGHT.  BEHIND THE FRONT WINDS TURN TO THE
NORTHEAST.  MODELS NOT IN GOOD AGREEMENT ON THE STRENGTH OF THE
WINDS AT THIS POINT.   GFS WINDS NE AT AROUND 10 KNOTS WHILE NAM IS
THE STRONGEST WITH NE WINDS OF 10 TO 20 KNOTS.  ECMWF AND CONTINUITY
WERE 10 TO 15 KNOTS SO WENT WITH THAT FOR THE FORECAST.  SHOULD BE
ENOUGH TO CREATE CHOPPY CONDITIONS WITH WAVES OF 2 TO 4 FEET. WILL
NEED TO CONTINUE TO MONITOR.   WINDS GRADUALLY DIMINISH WEDNESDAY
NIGHT AS HIGH PRESSURE PUSHES SOUTH OVER THE LAKE.  QUIET CONDITIONS
SHOULD CONTINUE INTO THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KEC/KUBINA
SHORT TERM...KUBINA
LONG TERM...DJB
AVIATION...LOMBARDY
MARINE...DJB
Hazardous weather outlook, Jun 17, 3:07 AM EST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
407 AM EDT MON JUN 17 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-181100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
407 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

In the hours before

Special weather statement, Jun 17, 6:49 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
749 PM EDT MON JUN 17 2013

OHZ010>013-180045-
CUYAHOGA-GEAUGA-LAKE-LORAIN-
749 PM EDT MON JUN 17 2013

...SPECIAL WEATHER STATEMENT FOR CUYAHOGA...LAKE...NORTHEASTERN
LORAIN AND NORTHERN GEAUGA COUNTIES UNTIL 845 PM EDT...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
EASTLAKE TO 10 MILES NORTH OF LAKEWOOD TO 8 MILES NORTH OF AVON
LAKE...MOVING SOUTHEAST AT 30 MPH. OUTFLOW FROM THESE THUNDERSTORMS
ARE PRODUCING WIND GUSTS TO 45 MPH. THE THUNDERSTORMS WILL ALSO
PRODUCE SMALL HAIL AND BRIEF HEAVY RAINFALL.

THESE STORMS WILL BE NEAR...
  AVON LAKE BY 755 PM EDT.
  EASTLAKE...WILLOUGHBY...EUCLID AND 9 MILES SOUTHWEST OF MENTOR BY
  800 PM EDT.
  WESTLAKE...LAKEWOOD AND CLEVELAND BY 805 PM EDT.
  NORTH RIDGEVILLE AND CLEVELAND HEIGHTS BY 810 PM EDT.
  CHESTERLAND BY 815 PM EDT.
  PARMA BY 820 PM EDT.

THE TOWNS OF SHEFFIELD LAKE...SHEFFIELD...TIMBERLAKE...LAKELINE...
WILLOWICK...AVON...BAY VILLAGE...BRATENAHL...WICKLIFFE AND ROCKY
RIVER ARE ALSO IN THE PATH OF THESE STORMS.

KEC

The radar

The Cleveland radar (KCLE), 39 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 17, 7:28 PM EST to 7:35 PM EST
Where
Lake County, 0.69 mi N of Wickliffe to 4.12 mi S of Peck Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
41.610, -81.470

Broadcast media and members of the public relayed multiple tree limbs down from thunderstorm winds from northwest of Willowick to Chesterland. One 18 inch diameter tree limb fell on a patio causing damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458269.